Jump to content

Swallowing Problems


wibbleway
 Share

Recommended Posts

:) It has been ages since I've posted. This has been a rough year with my POTS. Does anyone else have problems swallowing? It has been extremely hard lately. I have GI problems, but this is really something. Thanks for any comfort.
Link to comment
Share on other sites

Oh yeah, I can talk about swallowing problems. They have plagued me constantly during my stint with Dysautonomia. I have had a feeding tube installed twice, and was even on a PICC line (intravenous feeding) for a month last year.

My swallowing problems were actually my first symptom to appear. When things became unbearable during the summer of 2001, my doctor prescribed Ativan. This worked great for a few months, but before I knew what hit me I built up a tolerance and was addicted. Not a good combination.

I 'crashed' in January of 2001, and was diagnosed with Dysautonomia shortly after that. Since then, none of my doctors have had any explanation for my swallowing difficulties. Over the last few months my autonomic problems have improved a great deal, but the swallowing (and choking) problem remains. The problem is worse when I don't sleep well, try to exercise too much, or just plain overdo it.

Here's the good news. There is a Clinical Study at the National Institutes of Health. You can click here to read more about it. I am scheduled for preliminary diagnostic tests this coming Tuesday March 2nd. The outcome of these tests will determine if I will participate in further Studies and/or if I am eligible for one of their Clinical Trials which would involve some sort of groundbreaking new treatment.

The bottom line is if your swallowing is so difficult that you are losing weight, you need to see a GI doc. If you are choking, you should see an ENT, but keep in mind that an ENT only knows so much about the complex process of swallowing. They usually right it off to acid reflux and hand you a prescription for Nexium (as they sip coffee from their stainless steel Nexium coffee cup <_<). If things get unbearable, I would look into the Dysphagia study at NIH for sure.

After rambling on forever, you can find some comfort in knowing that of all the people I have seen that have encountered swallowing problems on these boards, I am the only one who has had it chronically. Most everyone else has reported that the problem goes away after a short time. I hope you are one of those people! Let me know if you have any questions, and I hope you feel better soon. Best,

Dan

Link to comment
Share on other sites

Thank you Dan. What a relief to know someone else struggles with this. I go back to see Dr. Robertson at Vanderbilt in two weeks and will let him check me out. I too have been to the GI doctor and tried to swallow pills while sipping coffee. Of course the pill lodged and took forever to go down. I'm not losing weight even though my whole gastro track is messed up. I appreciate you sharing your story with me. I hope you can make the clinical trials and thanks for the link you sent. Take care and I'll keep in touch. Cathy

Link to comment
Share on other sites

HI

I do not have the major swallowing problems that Dan has ( thankfully)) but in my case, that is how this whole thing started for me. I could not swallow solid foods without a mouthful of liquid for months. I lived on yogurt and ensure and pudding.

I even went to the ER one night after taking an advil back in Sept because it felt like it was stuck in my throat, It wasn't but boy you sure could have fooled me. It was awful.

It eventually went away, not even sure how or why, but glad it did. I can eat most anything now, and even though my mouth is dry at times, and here or there I need a little liquid, most of the time its normal and my appetite is back. I also lost lots of weight which little by little now that I can eat, I am sure I will gain right back.

Wish I could tell you how mine went away, but I can't, but it did on its own. Now to work on the internal tremors.

Sil

Link to comment
Share on other sites

I never had swallowing problems per se but my gag reflex was very hyper. It was hard to brush my teeth and very hard to swallow potassium supplements (but then again...they are huge).

To Dan, I definitely believe I got worse after I was put on Ativan at the ER. I don't think it is the best neurologically stabilizing drug. I feel for your situation of tolerance and dependence since I was only taking .5 mg sometimes once a day, sometimes twice a day, and sometimes none a day, but after just 2-1/2 to 3 months I found I couldn't stop taking it and in between doses I had the worst rebound anxiety...Basically, I felt that it was true anxiety induced by the drug wearing off (which many doctors will admit happens) and compared to that, I can say I don't think I've ever had anxiety like that ever in my life until then, meaning it wasn't anxiety to begin with but I sure developed an anxiety problem once they put me on Ativan. I also believe it caused me to have sleep problems because the insomnia problems I had started after taking Ativan. It was like russian roulette trying to time my dose just right so I could sleep...I wasn't always successful.

I would love to say that I got off of it easily...unfortunately nobody could help me so I ended up seeing a psychiatrist who simply changed me from one benzo Ativan to another Xanax which is where I am at currently. Although I feel Xanax reacts totally different on me than Ativan I still do not want to be on anything and thus my journey continues....

I guess my thoughts are, have you investigated anybody who could help you get off the Ativan?...maybe it would help resolve the swallowing problem. Just a thought...I feel for you...hang in there and I hope you get the answers and resolution you deserve.

Link to comment
Share on other sites

Thanks Jackie.

I am already tapering off Ativan (by crossing over to Diazepam first). It will not be easy, but I have dealt with worse things in my life. The doctor I am seeing at NIH next Tuesday wrote a book on Dysphagia including an entire chapter (which she sent me) dedicated to medications that can cause swallowing and throat problems. Benzos like Ativan were at the top of the list.

My only concern is that I had mild swallowing/choking problems before I started the Ativan. I can only hope those problems were ANS-related, as my autonomic nervous system has improved a great deal over the last few months. I am spending most of my forum time at a Benzo withdrawal support site these days, but will post what I can about my NIH experience and whenever I feel I might have something positive to offer.

I am very tired of living with the fear of choking to death, and every day things seem to get worse. I am looking for some good news sometime soon! Thanks for thinking of me <_<.

Dan

Link to comment
Share on other sites

Dan,

I am so glad you are going to be seeing that Doctor at NIH. <_<

She sounds like she knows what she is doing---especially since she has studied the relationship of your swallowing problems with the Ativan.

I was wondering about the connection myself---and thought it could be compounding the already existent swallowing/choking issues.

I think you are in good hands now---and hopefully the remaining health issues will be resloved.

You are in my prayers,

Julie :0)

Link to comment
Share on other sites

Thanks Julie.

I miss talking to you about our Heffez experiences! I am also hoping that there was no cranial nerve damage done during that procedure. I have had a rough last couple of days <_< but am looking forward to going to NIH.

I was just chatting with my sister and she has invited me to spend some time with her family in the Florida Keys :). If I can get any relief at all I am going to head down there for a while. Maybe the salt air, visiting some old friends, and a bit of sailing will do me some good! I can only hope...

Dan

Link to comment
Share on other sites

<_< Sounds like a lot of us have digestive problems. I am going to ask Dr. Robertson in a couple of weeks to give me something to slow down my autonomic response. My swallowing problem is worse when my system is so sensitive to stimuli. Let me know how you are all doing and thanks for all the great info.

Cathy

Link to comment
Share on other sites

Hi Cathy, all my digestive problems have been a little farther down the trail <_< I had an atonic gallbladder that had to come out...and awful GI spasms that no one seems to be able to know exactly WHY. However, I know it's just my normal weirdness. I think it's the GI duct work spasming--my GI doc wanted to do an ERCP (nasty procedure) which I bowed out of due to the side effects (painful pancreatitis).

Yes, many of us with autonomic dysfunction have some or much GI involvement. Upper GI, lower GI...or somewhere in the middle. I hope that you find some answers, but mostly, find some relief.

Nina :)

Link to comment
Share on other sites

I have been wondering if my gall bladder was messed up. The doctors don't seem to think so but my right side above my waist feels like it is kinked up inside. Guess that is all part of the digestive problems. I will talk to Dr. Robertson about it. Thanks for your encourage and help. Cathy :)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...